Kentucky, 2003Flash Flood in Kentucky, May 15, 2003
May 15, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 15, 10:30 AM EST, 4 hours earlier.
Area forecast discussion, May 15, 10:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EDT THU MAY 15 2003
UPDATE WILL BE OUT TO INCLUDE TS WATCH UNTIL 5 PM FOR NORTHERN FOUR
COUNTIES. NO OTHER CHANGES WERE MADE.
OUDEMAN
------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------
245 AM EDT THU MAY 15 2003
THE MAIN CONCERN WITH THIS MORNING/S FORECAST DEALS WITH PCPN
CHANCES THROUGH THE PERIOD. ATTM...SCATTERED SHRA/TSRA WAS FOUND
ACROSS E KY IN AN AREA OF UPPER DIVERGENCE AHEAD OF UPPER LOW
SPINNING ACROSS IA. MODELS ARE IN FAIR AGREEMENT THAT THIS UPPER
LOW ROTATES THROUGH SOUTHERN GREAT LAKES TODAY...WITH AN UPPER LEVEL
SHORT WAVE PUSHING THROUGH OUR FORECAST AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING. GFS IS FASTER MOVING THIS SYSTEM THROUGH...BUT
THE TREND HAS BEEN TO SLOW IT DOWN...THUS WILL USE THE ETA FOR
TIMING OF THE SYSTEM TODAY. THIS WOULD SUGGEST BEST CHANCE FOR
STRONGEST T-STORMS TO OCCUR BETWEEN 18Z-00Z. BUFKIT FCST SOUNDINGS
SHOW A FAIRLY LOW WBZ...SO WOULD THINK HAIL WOULD BE THE PRIMARY
SEVERE WEATHER THREAT TODAY. WITH A DEEP MOISTURE PROFILE
FCST...WILL CONTINUE LIKELY POPS ACROSS THE FORECAST AREA. WITH
CLOUDS IN PLACE TODAY...WILL GO A COUPLE OF DEGREES COOLER THAN
GUIDANCE VALUES WHICH KEEPS HIGHS IN THE LOWER 70S FOR MOST
LOCATIONS.
UPPER WAVE SHIFTS EAST OF THE FORECAST AREA BY 06Z TONIGHT...SO HAVE
DECREASED POPS IN OUR WESTERN MOST ZONES...BUT KEPT A GOOD CHANCE IN
FAR EASTERN ZONES EARLY. OTHERWISE...ONLY CHANGE WAS TO BUMP UP LOWS
IN NORTHERN LOCATIONS.
WHILE MODELS STILL DIFFER ON THE EVOLUTION OF STRONG UPPER WAVE
PUSHING INTO WRN AZ ATTM...IT APPEARS MOST OF E KY WILL BE BETWEEN
SYSTEMS ON FRIDAY...WITH A WEAK MEAN RIDGE LOCATED OVER OUR AREA.
HOWEVER...BOTH THE GFS AND ETA SUGGEST A WEAK UPPER LEVEL SHORT WAVE
TRAVERSES THROUGH THIS RIDGE ACROSS TN LATE FRIDAY. TO BETTER MATCH
SURROUNDING OFFICE/S GRIDS...WILL INTRODUCE A SLIGHT CHANCE OF PCPN
TO OUR SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WITH A GOOD INCREASE
IN 1000-850MB THICKNESS FORECAST...WILL INCREASE HIGHS ON FRIDAY A
COUPLE OF DEGREES.
THERE STILL REMAINS MUCH UNCERTAINTY ON THE TRACK AND TIMING OF OUR
WEEKEND WEATHER SYSTEM...ALTHOUGH THE LATEST GFS RUN IS SLOWER AND
FURTHER SOUTH THAN IT/S PREVIOUS RUN...WHICH IS STARTING TO COME
MORE IN LINE WITH THE ETA SOLUTION. HOWEVER...THE LATEST ETA RUN
POSITIONS THIS SYSTEM A LITTLE FARTHER NORTH AND EAST THAN IT/S
PREVIOUS RUN. THUS...EXPECT THE REAL OUTCOME TO BE SOMEWHERE BETWEEN
LATEST GFS/ETA GUIDANCE. THEREFORE...WILL UNDERCUT AVN MOS GUIDANCE
FOR POPS SAT...WHICH PREVIOUS FCST HAS WELL HANDLED....AND KEEP CHC
POPS FOR SAT AND SUNDAY.
.JKL...NONE.
HYSELL
------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW:
------------------------------------------------------------------
845 PM EDT WED MAY 14 2003
AT 00Z GRIDDED FORECAST TEMPERATURES LOOK RIGHT ON TARGET WITH
OBS...GENERALLY WITHIN A DEGREE. CURRENT DEWPOINTS AROUND 50 BUT
WITH CLOUDS CURRENT FORECAST LOWS IN THE MID 50S LOOK ON TRACK.
UPPER LOW IN THE UPPER MS VALLEY WITH SHORT WAVE TROF ROTATING
AROUND BRINGING THUNDERSTORMS TO NORTHERN ILLINOIS AND INDIANA.
BASED ON TRENDS AND 18Z MESOETA COULD SEE REMAINS OF THIS CONVECTION
COME INTO OUR CWA BEFORE DAYBREAK THURSDAY. JKL RADAR SHOWING
SCATTERED LIGHT SHOWERS OVER THE WESTERN PART OF THE CWA BUT THEY
ARE DECREASING. CHC POPS STILL LOOK GOOD TONIGHT...WITH BEST CHANCE
LATE AS DEPICTED IN GRIDDED FORECAST DATA. GRIDDED POPS IN GOOD
AGREEMENT WITH NEIGHBORING WFOS AND DO NOT PLAN ANY FORECAST
CHANGES AT THIS TIME.
SBH
------------------------------------------------------------------
400 PM EDT WED MAY 14 2003
BIG CONCERN IS POPS AND SEVERE POTENTIAL FOR THURSDAY.
WARM FRONT IS CURRENTLY IN THE PROCESS OF LIFTING NORTH ACROSS THE
CWA. WEAK SHORTWAVE WILL HELP KICK OFF SHOWERS AND SOME
THUNDERSTORMS TONIGHT.
SEVERE THREAT TOMORROW FOR ESPECIALLY HAIL. WET BULB ZERO HEIGHTS
WILL BE RELATIVELY LOW WITH STEEP LAPSE RATES AND AMPLE MOISTURE.
DAMAGING WIND WILL ALSO BE A THREAT...ALTHOUGH MID-LEVEL WIND NOT
PARTICULARLY STRONG. COLD AIR ADVECTION AT MID-LEVELS ALSO HELPING
THE SEVERE THREAT. CULPRIT FOR STIRRING UP PROBLEMS WILL BE A
SHORTWAVE DIVING DOWN FROM THE NORTHWEST. LOOKS LIKE IT COULD START
CAUSING SEVERE THREAT AS EARLY AS AROUND 15Z. MODELS LOOK AS IF
THEY ARE A LITTLE WEAK WITH THIS SYSTEM ON THURSDAY...THEREFORE I AM
COMFORTABLE WITH MENTIONING WIND AND HAIL IN FORECAST AND GOING WITH
LIKELY POPS. WENT WITH 60 POPS INSTEAD OF MY ORIGINAL 80 POPS FOR
TOMORROW TO MATCH BETTER WITH SURROUNDING OFFICES
THE UPPER LEVEL PATTERN WILL REMAIN TOWARD THE STATIC SIDE AS
BLOCKING HIGH OVER EASTERN CANADA AND TROUGH OVER NORTHWESTERN CONUS
PERSISTS.
TENDED TO SIDE WITH MORE CONSERVATIVE TEMPS IN THE NEAR TERM GIVEN
CLOUD COVER. WENT FAIRLY CLOSE TO REASONABLE NGM AND MAV MOS POPS.
EXTENDED...UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN U.S. WILL
WORK SLOWLY INTO THE REGION BY SATURDAY AFTERNOON. THE LOW CUTS OFF
AND HANGS UP OVER THE SOUTHEAST U.S. THROUGH EARLY MONDAY. THE LOW
THEN TRACKS OFF TO THE NORTHEAST IN RESPONSE TO A SECOND WAVE AND
ASSOCIATED COLD FRONT...WHICH MOVES INTO THE REGION BY WEDNESDAY.
GENERALLY...FROM THAT POINT ON...WE APPEAR TO BE MOVING INTO A MORE
PROGRESSIVE PATTERN. HOWEVER...BEING THAT FAR OUT...ITS WAIT AND SEE.
WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR THIS WEEKEND AS THE SPEED
AND TRACK OF THE STORM WILL MORE THAN LIKELY MEAN PLENTY OF
RAINFALL. WITH ALL OF THE RAINFALL OF THE PAST COUPLE OF
WEEKS...FLOODING MIGHT BECOME A PROBLEM...ESPECIALLY WITH ANY
THUNDERSTORMS. HPC HAS AREA UNDER 2 TO 3 INCH POTENTIAL FOR
RAINFALL. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE ON SUNDAY WITH
DECENT LIFT. HOWEVER...FOR NOW INSTABILITY DOESNT LOOK REAL
IMPRESSIVE.
HEINLEIN/RAY
Hazardous weather outlook, May 15, 3:30 AM EST, 11 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT THU MAY 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST KENTUCKY
UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. ADDITIONAL
THUNDERSTORMS ARE FORECAST TO ERUPT ACROSS SOUTHEAST KENTUCKY
EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL...ALTHOUGH STRONG WINDS ARE ALSO POSSIBLE. WHILE SEVERE WEATHER
IS POSSIBLE ACROSS ALL OF SOUTHEAST KENTUCKY...THE GREATEST CHANCES
FOR SEVERE WEATHER WILL BE WEST OF A MOUNT STERLING TO PINEVILLE
LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN
KENTUCKY FRIDAY AND FRIDAY NIGHT. A STRONGER STORM SYSTEM WILL BRING
A BETTER CHANCE FOR THUNDERSTORMS TO ALL OF SOUTHEAST KENTUCKY
SATURDAY AND SUNDAY...WHILE MORE THUNDERSTORMS ARE IN THE FORECAST
FOR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.
HYSELL
In the hours before
Local storm report, May 15, 9:41 AM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1006 AM HINDMAN KY 0.75 IN HAIL
05/15/03 KNOTT ALONG HIGHWAY 80
MLMLocal storm report, May 15, 10:55 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1155 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM WHEELWRITE KY .88 INCH HAIL
05/15/03 FLOYD REPORTED BY PUBLIC
1110 AM VIRGIE KY .75 INCH HAIL
05/15/03 PIKE REPORTED BY EM DIRECTOR
RAYLocal storm report, May 15, 11:19 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1219 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM 1 S FEDSCREEK KY .75 INCH HAIL
05/15/03 PIKE DIME-SIZED HAIL. REPORTED
BY PUBLIC.
JPLocal storm report, May 15, 11:25 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1225 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
11:55 AM 1 MILE SOUTH FEDSCREEK KY .75 INCH HAIL
05/15/03 PIKE REPORTED BY PUBLIC
RAYLocal storm report, May 15, 1:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0238 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM 3 SW LONDON KY 0.75 IN HAIL
05/15/03 LAUREL
MLMLocal storm report, May 15, 2:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
330 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CLAY CITY KY .88 INCH HAIL
05/15/03 POWELL DIME TO NICKEL SIZE
HAIL REPORTED BY SPOTTERS
0245 PM STANTON KY .88 INCH HAIL
05/15/03 POWELL DIME TO NICKEL SIZE
HAIL REPORTED BY SPOTTERS
0245 PM LONDON KY AIRPORT KY .75 INCH HAIL
05/15/03 LAUREL PEA TO DIME SIZE HAIL
REPORTED BY FAA OBSERVER
0306 PM STANTON KY .88 INCH HAIL
05/15/03 POWELL REPORTED BY DISPATCH
0308 PM STANTON KY 1.00 INCH HAIL
05/15/03 POWELL REPORTED BY DISPATCH
RAYFlash Flood, Jackson
- When
- May 15, 2:30 PM EST to 3:00 PM EST
- Where
- Jackson County, Gray Hawk
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Water was over numerous roads between Gray Hawk and the Laurel County line, including Kentucky Highway 30 West, near Peoples. There was also much debris on Silver Lake Road after flood water receded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 15 to 16, 2003$17 million · F2 · 39 events
- Tornadoes and Hail in Texas, May 15, 2003$495,000 · F2 · 45 events
- Tornadoes and Hail in Colorado, May 15, 2003$175,000 · F2 · 11 events
- Tornadoes and Hail in Oklahoma, May 15 to 16, 2003$490,000 · F1 · 53 events
- Flood in Michigan, May 15 to 20, 2003$14 million · 1 event
- Tornadoes and Hail in Texas, May 15 to 16, 2003$64,000 · F2 · 11 events
- Tornadoes and Hail in Oklahoma, May 15, 2003$185,000 · F1 · 16 events
- Tornadoes and Hail in Texas, May 15 to 16, 2003$200,000 · F0 · 26 events
- Tornado in Tennessee, May 15, 2003$200,000 · F1 · 1 event
- Tornado in Tennessee, May 15, 2003$150,000 · F1 · 1 event
- Damaging Wind in Tennessee, May 15, 20034 injured · $100,000 · 78 kt wind · 1 event
- Hail in North Carolina, May 15, 2003$300,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355457.